Alert archive / Iowa / Flash Flood Watches in 2019

Flash Flood Watch 9, NWS Des Moines, IA

June 22, 201912 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 22, 2019, 3:33 PM CDT for 12 counties in Iowa. It took effect at Jun 22, 2019, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2019, 3:33 PM CDT (20:33 UTC)
In effect from
Jun 22, 2019, 7:00 PM CDT
Expired
Jun 23, 2019, 4:00 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 3:27 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 22, 3:27 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
327 PM CDT Sat Jun 22 2019

.SHORT TERM.../Tonight through Sunday Night/
Issued at 327 PM CDT Sat Jun 22 2019

Confidence: Medium

MCV has made it to about Tama/Benton counties by 1845z with most of
the morning showers/convection all but ended.  Low stratus with
breaks beginning to show over the south has hindered any convective
development so far this afternoon.  The wider view of VISSAT shows
some convective elements beginning to form along the IA Missouri
border, but the better surface convergence is farther south into
central and southern Missouri where old outflow boundaries continue.
Temperatures have been held back so far today by cloud cover though
some recovery is now occurring and instability will likely begin to
peak over the area between 23-02z this evening.  Most of the CAMS
continue to initiate convection over northern Missouri around 23-00z
with storms moving north into southern Iowa and building northeast
with time through 06z. Risk for some severe weather remains intact
across the area this evening with strong instability in the south
and potential for some large hail and wind damage.  Though the
tornado threat is much less, any interactions with storm outflows
and rapidly intensifying updrafts might aid in the development of an
isolated report or two.  As per previous forecasts, precipitable
water again rising to 1.75 to 2 inches in the south through 06z with
warm cloud depths over 10kft through tonight and a good share of
tomorrow. The real question tonight is residence time over one area.
Storm motion appears to be a bit faster than the early morning
system that moved over the region today.  However, even with that
negative, the prospects of efficient rainfall and 1 hr FFG guidance
in the 1.5 to 2 inch range south of I-80 once again points to a
possibility of localized flash flooding overnight. With the main
area of convection expected to be nearly done by 07z...will opt to
put out a headline from 00z and end at 09z overnight so midnight
shift can reevaluate the prospects for Sunday. Lows tonight will
remain in the lower 60s west to the mid to upper 60s in the south.
The models are in generally good agreement that the weak surface
trough will slowly edge east northeast tomorrow crossing the region
through the day. This should result in a typical diurnal convective
signature with some showers/scattered thunder around in the morning
and more in the afternoon/evening hours. With efficient rainfall
again possible tomorrow, would not be surprised to see some reports
greater than an inch - though coverage is still somewhat uncertain.
Highs tomorrow will on average be cool again with extensive cloud
cover and convective chances and should remain in the lower to mid
70s over the area. Shower/storm chances remain into Sunday night and
Monday though more favored over the north/east as the main upper
level system begins to lift northeast.

.LONG TERM.../Monday through Saturday/
Issued at 327 PM CDT Sat Jun 22 2019

Confidence: Medium

Little change in the extended with pattern becoming a bit more zonal
with time. By Tuesday a dry day is expected with some partly cloudy
skies finally returning to the entire area. The Euro begins to turn
up the heat with H850 temps around 17-19C by afternoon in southwest
flow. Highs should reach the mid to perhaps upper 80s over the area.
A weak trough is expected to track south and may spark a few
thunderstorms in the evening hours.  Over the next couple of days,
several ripples in the H500 flow will track over the area resulting
in periodic chances for thunderstorms as a hot dome begins to build
over the southwest US.  Overall, forecasts continue to reflect an
uptick in temperature and humidity into week's end. By Saturday the
Euro is projecting H850 temperatures in the lower 20's over the area
which should translate to highs in the lower 90s.  Though afternoon
convection is still a possibility from Thursday through the end of
the period, the forcing will be dependent upon instability and any
mesoscale interactions which point toward lesser coverage at this
time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1247 PM CDT Sat Jun 22 2019

MCV finally weakening with only residual showers left over the
at 1742z. Still, low cigs and IFR conditions continue to accompany
the system with breaks in clouds here/there making for some
uncertainty with cig forecast. Convective initiation and eventual
movement of storms aft 00z still poses some uncertainty as well,
but overall trends suggest that initiation around 23-00z over
southwest Iowa with coverage spreading east/northeast affecting
all sites through 06z...then lesser convection until near 12z when
main system tracks into region. Few if any windows of VFR this
period with more convection/low stratus expected. /rev

&&

.HYDROLOGY...
Issued at 327 PM CDT Sat Jun 22 2019

Similar conditions exist to Friday over the south where
precipitable water and efficient rainfall producing thunderstorms
may again produce locally heavy rainfall and with a potential for
flash flooding through about midnight. Though the storms will
again fire over Missouri, some northward expansion into Iowa is
expected. FFG guidance over the far south remains lower and risk
is slightly higher there. Elsewhere, quick efficient downpours may
result in some urban ponding and minor street flooding or ponding
in fields. River flood warnings, watches also remain in effect for
several locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through late
tonight for IAZ081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, Jun 22, 4:39 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
439 AM CDT Sat Jun 22 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-231100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
439 AM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms will be possible in southern and western Iowa
during the day with the main threat from heavy rain. By late
afternoon into tonight, thunderstorms will become likely with a
slight risk of severe thunderstorms across all of central Iowa.
Damaging winds and large hail will be the main threat, however a
tornado or two is possible when the storms first develop. Heavy
rainfall leading to localized flash flooding also remains
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances persist into Sunday evening across central
Iowa. The main concern will be from heavy rainfall. There will be
an additional threat for thunderstorms later Tuesday into Tuesday
night. The threat of severe weather will be determined as the
event approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today into tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:52 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union38 min
Jun 22, 6:50 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union25 min

Nearby

Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.